Hail, Douglas
- When
- June 6, 3:43 PM MST
- Where
- Douglas County, 0.53 mi E of Parker
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.520, -104.760
Thunderstorms produced hail up to quarter size in parts of Arapahoe and Douglas counties. Also a brief landspout was observed in Weld County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Thunderstorms produced hail up to quarter size in parts of Arapahoe and Douglas counties. Also a brief landspout was observed in Weld County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 6, 1:45 PM MST, 1 hour 58 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 245 PM MDT Tue Jun 6 2023 .SHORT TERM...(This evening through Wednesday) Issued at 245 PM MDT Tue Jun 6 2023 There are scattered showers and thunderstorms over the mountains and foothills at this time, with no convection yet over the plains. The heaviest rainfall rates so far are up to 0.50 inch per half hour. The high resolution models bring the convection into the plains by 00Z. Everything is done around 06Z. Looking at Wednesday, the upper ridge center is over the Dakotas with weak southeasterly flow aloft for the CWA. More of the same. There is weak upward vertical velocity on the QG Omega fields for Tuesday. Moisture is a tad higher on Tuesday on the precipitable water fields, more so over the mountains with 0.80 inch progged for most areas. MLCAPE is up to 1500 J/kg by Tuesday afternoon over some of the CWA. Will leave the current GFE grids pretty much alone with 70-90% pops in the mountains and 30-70%s over the plains and foothills. Water issues are possible. For temperatures, Tuesday's highs look similar to this afternoon's readings. .LONG TERM...(Wednesday night through Tuesday) Issued at 142 PM MDT Tue Jun 6 2023 Wednesday night, the closed upper low will be over southern CA/NV with a weak disturbance possibly moving northward through CO Wednesday evening. Higher precipitable water values should continue through the evening, with layer PWAT values 0.60- 0.80 inch in the mountains. Weak diffluent flow aloft with forecast sounding show a deep moist layer with southeast winds near 10 kts. All this said, the threat of flash flooding will likely be more in the elevated category over the East Troublesome and Cameron Peak burn scars. WPC excessive rainfall analysis, shows a slight risk of exceeding flash flood guidance in the mountains/foothills. The threat of thunderstorms will be much lower across the northeast plains as the steering winds will keep the storms closer to the higher terrain. Thursday and Friday, the amplified blocking ridge will remain over the central U.S. The closed upper low will shift into the Great Basin a bit more. This may allow the mid/upper level winds to shift from southerly to southwesterly where it could advect somewhat drier air back into the region. The threat of storms with locally heavy rainfall will continue but the overall coverage should be less, generally in the scattered category. Over the weekend, the models show the ridge axis over the northern plains, with a trough and its associated cold front moving across the Midwest. This front will push into northeast CO Saturday afternoon or evening. Northeasterly post frontal upslope winds will again elevate the risk of thunderstorms in the mountains and foothills. The higher PWAT values will continue to remain elevated from the Front Range eastward across the plains through Sunday. The closed upper low will continue to keep a diffluent south/southwesterly flow over the region, with good shower/tstm coverage across the mountains and the plains. The cool and unsettled weather will continue into next week. The blocking ridge over the central U.S. will eventually break down as the closed upper low finally moves into the Central Plains Tuesday into Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1220 AM MDT Tue Jun 6 2023 Weak, normal wind patterns can be expected at DIA the rest of today and tonight. Will put a tempo group in for TSRA late this afternoon into early evening. && .HYDROLOGY... Issued at 245 PM MDT Tue Jun 6 2023 This evening's alpine convection will bring an elevated threat for flooding mainly in the burned areas. On Wednesday afternoon, with increased moisture expected will bring a significant threat of flooding in the burned areas with widespread pops in the forecast. Well above normal precipitable water values will be in place Wednesday night coupled with a light and deep southeasterly flow aloft. These conditions could maximize the risk of flash flooding over the East Troublesome and Cameron Peak burn areas. The storm coverage should be lower on Thursday and Friday but a limited threat of flash flooding will exist in the burn areas each day. Precipitable water values will increase during the weekend along with upslope flow and a cold front. All of these factors will lead to widespread coverage of showers and storms. An elevated threat for flash flooding will likely return to the burn areas. The plains could also see a flash flooding threat as well due to so much moisture in the ground and expected heavy rainfall rates. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Koop LONG TERM...Coop AVIATION.....Koop HYDROLOGY...Koop/Coop
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1150 AM MDT Tue Jun 6 2023 COZ030>051-071800- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1150 AM MDT Tue Jun 6 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms will be widespread over the mountains and foothills this afternoon and early evening, with scattered coverage over the plains. Some areas will receive locally heavy rainfall, which could lead to flooding. The best chances for flooding will be over the alpine burned areas north of I-70, and east of the Continental Divide including the Cameron Peak and Calwood burned areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The long term period will continue to be wet and cool. There will be scattered showers and storms every day with the mountains being favored for storms Wednesday through Friday and the plains favored on the weekend. The primary concern will be flooding, particularly flash flooding in the recent burn areas. Gusty winds, small hail, and lightning will also be threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. However, any significant rainfall and flooding reports will be appreciated.
Special Weather Statement
National Weather Service Denver CO
304 PM MDT Tue Jun 6 2023
COZ037-062145-
Central and Southeast Park County CO-
304 PM MDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of southeastern Park
County through 345 PM MDT...
At 303 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Guffey, or 39 miles west of Colorado Springs,
moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Hail may accumulate on roadways causing hazardous
travel.
Locations impacted include...
Elevenmile Canyon Reservoir and Guffey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3891 10556 3892 10533 3870 10533 3870 10565
TIME...MOT...LOC 2103Z 274DEG 12KT 3882 10548
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
GIMMESTADSpecial Weather Statement
National Weather Service Denver CO
410 PM MDT Tue Jun 6 2023
COZ041-062300-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
410 PM MDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of northeastern Douglas
County through 500 PM MDT...
At 410 PM MDT, Doppler radar was tracking a strong thunderstorm over
northern Castle Rock, or 22 miles south of Denver, moving west at 5
mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Hail may accumulate on roadways causing hazardous
travel.
Locations impacted include...
Castle Rock, southwestern Parker, Castle Pines, Franktown, Sedalia,
The Pinery and Perry Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3933 10497 3935 10497 3938 10495 3941 10495
3943 10494 3944 10496 3946 10496 3949 10479
3931 10472 3926 10479 3925 10495
TIME...MOT...LOC 2210Z 072DEG 5KT 3941 10485
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
GIMMESTADThe Denver radar (KFTG), 35 km away, was scanning. The volume nearest the first event began at 22:42 UTC.
3 hail, 1 tornado. Local standard time, as filed.
A tornado touched down in an open field. No damage was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyThe tornado archive for Colorado, 2023Warnings in Colorado, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106773, 1106774, 1106775, 1106776.